Format

Send to

Choose Destination
World J Gastroenterol. 2013 Mar 28;19(12):1962-7. doi: 10.3748/wjg.v19.i12.1962.

Curcumin attenuated paracetamol overdose induced hepatitis.

Author information

1
Department of Physiology, Faculty of Medicine, Chulalongkorn University, Bangkok 10330, Thailand.

Abstract

AIM:

To investigate whether curcumin could attenuate hepatitis in mice with paracetamol overdose.

METHODS:

Male mice were divided into four groups. Group 1 (control, n = 8); was fed with distilled water; Group 2 [N-acetyl-P-aminophenol (APAP), n = 8]; was fed with a single dose of 400 mg/kg APAP dissolved in distilled water; Group 3 [APAP + curcumin (CUR) 200, n = 8], was fed with a single dose of 400 mg/kg APAP and 200 mg/kg CUR; Group 4 (APAP + CUR 600, n = 8), was fed with a single dose of 400 mg/kg APAP and 600 mg/kg CUR. Twenty-four hours later, the liver was removed to examine hepatic glutathione (GSH), hepatic malondialdehyde (MDA), and histopathologically. Then whole blood was withdrawn from heart to determine transaminase (serum glutamic oxaloacetic transaminase and serum glutamic pyruvic transaminase) and inflammatory cytokines [interleukin (IL)-12 and IL-18] levels by enzyme linked immunosorbent assay.

RESULTS:

Serum transaminase, hepatic MDA, and inflammatory cytokines increased significantly in the APAP compared with the control group. Curcumin supplementation in APAP + CUR 200 and APAP + CUR 600 groups significantly decreased these parameters compared with the APAP group. The level of GSH decreased significantly in the APAP compared with the control group. Curcumin supplementation in APAP + CUR 200 and APAP + CUR 600 groups significantly increased these parameters compared with the APAP group. The histological appearance of the liver in the control group showed normal. In the APAP-treated group, the liver showed extensive hemorrhagic hepatic necrosis at all zones. Curcumin supplementation in APAP + CUR 200 and APAP + CUR 600 groups, caused the liver histopathology to improve. In the APAP + CUR 200 group, the liver showed focal necrosis and but the normal architecture was well preserved in APAP + CUR 600 group.

CONCLUSION:

APAP overdose can cause liver injury. Results indicate that curcumin prevents APAP-induced hepatitis through the improvement of liver histopathology by decreased oxidative stress, reduced liver inflammation, and restoration of GSH.

KEYWORDS:

Curcumin; Hepatitis; Interleukin-12; Interleukin-18; N-acetyl-P-aminophenol; Oxidative stress

PMID:
23569342
PMCID:
PMC3613112
DOI:
10.3748/wjg.v19.i12.1962
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Baishideng Publishing Group Inc. Icon for PubMed Central
Loading ...
Support Center